Drug interactions between eslicarbazepine and phenytoin
Interactions between your drugs
Applies to: phenytoin and eslicarbazepine
Using eslicarbazepine together with phenytoin may affect the blood levels and effects of both medications. Specifically, eslicarbazepine levels may decrease and phenytoin levels may increase. Contact your doctor if your condition worsens or you experience excessive effects of phenytoin such as nausea, vomiting, twitching eye movements, blurred vision, slurred speech, loss of balance or coordination, tremors, sluggishness, confusion, or hallucinations. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Drug and food interactions
Applies to: phenytoin
Phenytoin levels may decrease when the suspension is given with enteral feedings. This could lead to a loss of seizure control. You could interrupt the feeding for 2 hours before and after the phenytoin dose. Alternatively, you may give the phenytoin suspension diluted in water and flush the tube with water after administration. These would make it easier for your body to absorb the medication. However, this still may not entirely avoid the interaction and may not always be feasible. You should have your phenytoin levels checked upon starting and stopping of enteral feedings. In addition, using phenytoin together with food may alter the effects of phenytoin. Contact your doctor if you experience worsening of seizure control or symptoms of toxicity, including twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, feeling light-headed, fainting, and slow or shallow breathing. If your doctor does prescribe these medications together, you may need a dose adjustment or special test to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Ask your doctor before making any changes to your therapy.
Therapeutic duplication warnings
No warnings were found for your selected drugs.
Therapeutic duplication warnings are only returned when drugs within the same group exceed the recommended therapeutic duplication maximum.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No interaction information available.|
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.